The death of actor Philip Seymour Hoffman has highlighted the plight of some 369,000 Americans addicted to heroin.
Use of the drug - an opiate similar to morphine - is on the rise in the U.S., nearly doubling between 2007 and 2011 when 620,000 Americans reported using heroin at least once, according to the Substance Abuse and Mental Health Services Administration. In the same year, use of the drug led to nearly 260,000 emergency room visits.
Whether injected, inhaled or smoked, heroin quickly enters the brain to cause a euphoric rush. But the high comes with a dangerous drop in blood pressure and respiration, which can be fatal.
Heroin is also highly addictive, luring almost a quarter of those who use it into dependence, according to the National Institute on Drug Abuse. Medications like methadone and buprenorphine, which activate the same brain receptors as heroin, can help reduce cravings and dampen withdrawal symptoms. But for some, the treatments are no match for heroin's addictive high.
"The research shows that about 60 to 70 percent of people who use medications like buprenorphine or methadone are still in treatment after one year," Dr. Jason Jerry, a professor of medicine with the Cleveland Clinic's Alcohol and Drug Recovery Center, told ABCNews.com. "Only 10 to 20 percent of patients who are completely detoxed and off of everything manage to stay clean for an extended period of time."
Hoffman was found dead Sunday with a needle stuck in his arm and buprenorphine inside his New York City apartment, according to police. The Oscar-winning actor had been sober for 23 years before relapsing into addiction.
Signs and symptoms of heroin use include:
Signs of a heroin overdose include:
If you suspect that a loved one is using heroin, call SAMHSA's Health Information Network at 1-877-SAMHSA-7 for help. Click here for more information.
Research contributed by Eugenia Shmidt and Austin Chiang.
Check out what time "This Week" airs in your area.